Health Watch — Over the Counter: Overdoses

Health Watch is a Public Service of the Office of News and Publications  and is intended to provide general information only and should not replace the advice of a medical professional. You should contact your physician if you have questions about any of these topics.


Over-the-counter medicines and supplements are convenient ways to treat minor medical conditions and maintain health without having to see a doctor. But treating yourself isn’t always a good idea. This week on Health Watch, we’ll talk about using over-the-counter drugs safely.

Acetaminophen is a common painkiller that’s safe when used properly, but it’s very easy to overdose on it. Dr. William Lee, a liver expert at UT Southwestern Medical Center, says when you take combinations of medicine you may accidentally end up with too much of a drug in your system. Acetaminophen can be found in pain relievers, cold medicines, sinus medicine and some prescription drugs. Acetaminophen can cause serious liver damage if too much is taken at one time or over an extended period of time. To avoid taking too much, be sure to read the labels on all over-the-counter medicines you take.

Visit http://www.utsouthwestern.edu/digestive to learn more about UT Southwestern’s clinical service in digestive disorders


###


March 2008

Health Watch is heard Monday through Friday nationwide on ABC Satellite Radio. Call your local radio station and ask if they carry the program.

Share: